Alert archive / Georgia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 193, NWS Atlanta, GA

May 24, 2017Jasper County, Morgan County, Putnam County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at May 24, 2017, 5:45 PM EDT for Jasper County, Morgan County, Putnam County, Georgia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2017, 5:45 PM EDT (21:45 UTC)
Expired
May 24, 2017, 6:15 PM EDT
In force
30 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Jasper County, GA, Morgan County, GA, Putnam County, GA

The radar

The Robins AFB radar (KJGX), 72 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 10:04 AM EDTTornado WatchSPC11 hr
May 24, 11:03 AM EDTTornado WatchSPC10 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.8 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2017-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 145 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2017-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
145 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
674 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

842 
WUUS52 KFFC 242145
SVRFFC
GAC159-211-237-242215-
/O.NEW.KFFC.SV.W.0193.170524T2145Z-170524T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
545 PM EDT WED MAY 24 2017

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  South central Morgan County in north central Georgia...
  Northwestern Putnam County in central Georgia...
  Southeastern Jasper County in central Georgia...

* Until 615 PM EDT

* At 545 PM EDT, a severe thunderstorm was located near Adgateville,
  or near Monticello, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Monticello, Shady Dale, Rock Eagle 4-H Center, Central Georgia
  Experiment Stn, Hillsboro, McElheneys Crossroads, Godfrey,
  Adgateville and Willard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

A tornado watch remains in effect until 900 PM EDT for north central
Georgia. A tornado watch also remains in effect until 600 PM EDT for
central Georgia.

LAT...LON 3316 8362 3324 8377 3351 8354 3342 8335
TIME...MOT...LOC 2145Z 218DEG 35KT 3325 8362 

HAIL...0.88IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:25 PM EDT, 2 hours 20 minutes earlier.

Area forecast discussion, May 24, 3:25 PM EDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
325 PM EDT Wed May 24 2017

.SHORT TERM /Tonight through Friday/...
Complex system moving across the CWA with rotating cells
continuing across central GA. Will continue the Tornado Watch for
mainly the eastern half of the CWA along and ahead of the main
area of convection. Drier air is already moving into western GA
and this will continue to be the trend. Will end the pops from the
west through this evening, however the cold core H5 low will move
over the CWA and this will keep northern GA unstable enough for
scattered showers through the night. The H5 low move rapidly into
the Carolinas however with daytime heating and the proximity to
the cold core, there will continue to be scattered showers/tstorms
over northeast GA through much of Thursday. Skies become mostly
clear Thursday night and Friday. Winds will be gusty Thursday but
should diminish Thursday night and Friday.

17

.LONG TERM /Friday Night through Wednesday/...
No major changes for the long term. Previous long term discussion
follows...

17

LONG TERM /Friday Night through Tuesday/... Shortwave ridge of
high pressure will maintain dry and stable conditions through
Saturday, with temperatures quickly bouncing back during the day
Sat.

Moisture will gradually increase this weekend as W/SWerly flow
becomes more pronounced across the region ahead of large upr vortex
dropping south from central Canada over the northern Plains/upper
Midwest. By Sunday and into the first part of next week, several
shortwaves will interact with sufficient moisture and low lvl convg
along a west-east oriented frontal boundary to support an increasing
chance of shower and a few thunderstorms. This "system" is not
looking nearly as impressive as what we've been dealing with over
the past few days but it will bring the area more rain, on top of
what we've had already. Drier air moves in from the northwest late
Monday into Tuesday with a nearly stationary frontal boundary across
north Florida/south Georgia - where lingering chances for
showers/storms will exist Tuesday. Temperatures into early next week
should remain around normal for late May -- lower to mid 80s for
highs and mid 60s for lows.

DJN.83

&&

.HYDROLOGY...
Storms with brief heavy rain continue across parts of eastern GA
but these are moving quickly and the threat of flash flooding has
ended. Will therefore cancel the Flash Flood Watch.

&&

.AVIATION...
18Z Update...
Main area of convection over the MCN area and another line of
showers and isolated tsra from North GA to near Anniston, AL.
These areas of convection will continue moving east. Behind these
areas are scattered showers. The scattered showers will move
across the forecast area behind the main areas of convection as
they exit the region. The precip will be out of the forecast area
by late this evening. A few showers/tsra will dot extreme north
Georgia tonight but should stay north of ATL and AHN. Cigs mostly
VFR into tonight with MVFR cigs will fill into the region late
tonight. Cigs will lift and scattered by 18Z Thursday. Winds will
be southwest and gusty this afternoon, diminishing tonight and
become west and gusty Thursday morning.

//ATL Confidence...18Z Update...
Low on timing of convection this afternoon.
Medium to high on remaining elements.

17

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          56  75  56  84 /  50  30   0   0
Atlanta         56  74  58  84 /  30  10   0   0
Blairsville     51  69  51  80 /  50  40  10   5
Cartersville    55  74  55  85 /  50  20   0   0
Columbus        58  78  57  88 /  30  10   0   0
Gainesville     56  72  57  82 /  50  40   0   0
Macon           57  78  56  86 /  60  10   0   0
Rome            55  75  55  86 /  50  20   0   0
Peachtree City  55  75  54  85 /  30  10   0   0
Vidalia         62  79  60  87 /  80  10   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Tornado Watch until 6 PM EDT this evening for the following
zones: Baldwin...Banks...Barrow...Bibb...Bleckley...Clarke...
Crisp...Dawson...Dodge...Dooly...Emanuel...Forsyth...Glascock...
Greene...Gwinnett...Hall...Hancock...Houston...Jackson...
Jasper...Jefferson...Johnson...Jones...Laurens...Lumpkin...
Madison...Montgomery...Morgan...Newton...Oconee...Oglethorpe...
Pulaski...Putnam...Rockdale...Taliaferro...Telfair...Toombs...
Towns...Treutlen...Twiggs...Union...Walton...Warren...
Washington...Wheeler...White...Wilcox...Wilkes...Wilkinson.

&&

SHORT TERM...17
LONG TERM....17
AVIATION...17
Hazardous weather outlook, May 24, 6:30 AM EDT, 11 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
630 AM EDT Wed May 24 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-250200-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
630 AM EDT Wed May 24 2017

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

...FLASH FLOOD WATCH IN EFFECT FOR PORTIONS OF NORTH AND ALL OF CENTRAL
GEORGIA THROUGH THIS EVENING...

Showers and thunderstorms will increase across north and central
Georgia this morning and continue through the afternoon. Some
storms could be strong to severe, capable of damaging winds, large
hail and even a few tornadoes. In addition, locally heavy rain
could result in localized flash flooding.

The severe threat will diminish from west to east across the area,
this afternoon with widespread showers and thunderstorms across
far southeast counties, ending this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

There is a chance for thunderstorms late Saturday into Sunday.
Otherwise, no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters should monitor the latest information later this morning
through this afternoon for possible activation across much of
north and central Georgia.

In the hours before

Local storm report, May 24, 4:39 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
439 PM EDT WED MAY 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0944 AM     TORNADO          PLEASANT GROVE          34.83N  84.94W
05/24/2017                   WHITFIELD          GA   EMERGENCY MNGR

            MULTIPLE TREES DOWN ALONG LYNN DRIVE IN PLEASANT GROVE.

&&

EVENT NUMBER FFC1700676

KING
Local storm report, May 24, 4:50 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
450 PM EDT WED MAY 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     TORNADO          1 SW OLLIE              34.74N  84.62W
05/24/2017                   GILMER             GA   EMERGENCY MNGR

            SEVERAL TREES REPORTED DOWN ON DALE COURT IN GILMER
            COUNTY.

&&

EVENT NUMBER FFC1700677

KING
Local storm report, May 24, 4:54 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
454 PM EDT WED MAY 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     TORNADO          MOORES                  32.52N  82.99W
05/24/2017                   LAURENS            GA   EMERGENCY MNGR

            DAMAGE TO BARN ROOFS AND SEVERAL TREES REPORTED DOWN
            NEAR THE INTERSECTION OF VALAMBROSIA ROAD AND MOORE
            STATION ROAD.

&&

CORRECTED EVENT

EVENT NUMBER FFC1700674

KING
Local storm report, May 24, 5:09 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
509 PM EDT WED MAY 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     TORNADO          1 ESE MOORES            32.51N  82.98W
05/24/2017                   LAURENS            GA   BROADCAST MEDIA

            MINOR HOUSE DAMAGE ON CLOVER LEAF LANE

&&

EVENT NUMBER FFC1700678

KING
Special weather statement, May 24, 5:15 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
515 PM EDT WED MAY 24 2017

GAZ109>111-242145-
Wheeler GA-Telfair GA-Dodge GA-
515 PM EDT WED MAY 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WHEELER...TELFAIR
AND SOUTHEASTERN DODGE COUNTIES UNTIL 545 PM EDT...

At 514 PM EDT...a strong thunderstorm was near Temperance, or 12
miles east of Abbeville...moving northeast at 45 mph.

  HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
McRae, Helena, Milan, Rhine, Scotland, Towns, Temperance, China Hill,
Little Ocmulgee State Park and Workmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3183 8315 3198 8325 3216 8285 3197 8270
TIME...MOT...LOC 2114Z 244DEG 49KT 3195 8311

WIND...50MPH
Special weather statement, May 24, 5:27 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
527 PM EDT WED MAY 24 2017

GAZ086-098-112-242200-
Emanuel GA-Treutlen GA-Montgomery GA-
527 PM EDT WED MAY 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR EMANUEL...EASTERN TREUTLEN AND
NORTHEASTERN MONTGOMERY COUNTIES UNTIL 600 PM EDT...

At 527 PM EDT...a line of strong thunderstorms was along a line
extending from near Summertown to near Normantown...and moving
northeast at 45 mph.

  HAZARD...40 to 50 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of these storms include
Swainsboro, Twin City, Stillmore, Oak Park, Garfield, Summertown,
Nunez, Modoc, Canoochee, Lexsy and George L Smith State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3254 8203 3256 8208 3252 8215 3248 8218
      3243 8219 3241 8220 3234 8239 3235 8241
      3232 8242 3230 8248 3272 8236 3281 8217
      3281 8215 3266 8208 3261 8200
TIME...MOT...LOC 2127Z 225DEG 66KT 3272 8228 3237 8243

HAIL...0.25IN
WIND...50MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 8:09 PM EDTSpecial Weather StatementFFCBartow, Floyd, Polk51 min
May 23, 8:31 PM EDTSpecial Weather StatementFFCCherokee, Cobb, Paulding44 min
May 23, 9:11 PM EDTSpecial Weather StatementFFCHaralson, Paulding49 min
May 23, 9:15 PM EDTSpecial Weather StatementFFCCherokee, Cobb, Forsyth45 min
May 23, 10:11 PM EDTSpecial Weather StatementFFCBanks, Barrow, Gwinnett, Hall, Jackson49 min
May 23, 10:55 PM EDTSpecial Weather StatementFFCBanks, Jackson35 min
May 24, 12:33 AM EDTSpecial Weather StatementFFCEmanuel, Laurens, Treutlen27 min
May 24, 2:15 AM EDTSpecial Weather StatementFFCBibb, Jones30 min
May 24, 9:39 AM EDTSpecial Weather StatementFFCWhitfield36 min
May 24, 9:47 AM EDTTornado WarningFFCMurray, Whitfield28 min
May 24, 9:56 AM EDTSpecial Weather StatementFFCChattooga, Floyd49 min
May 24, 10:17 AM EDTTornado WarningFFCChattooga, Floyd14 min
May 24, 10:31 AM EDTSpecial Weather StatementFFCGordon29 min
May 24, 10:48 AM EDTTornado WarningFFCGordon, Murray27 min
May 24, 11:08 AM EDTTornado WarningFFCGilmer, Murray23 min
May 24, 11:13 AM EDTSevere Thunderstorm WarningFFCDawson, Gilmer, Gordon, Murray, Pickens33 min
May 24, 11:22 AM EDTTornado WarningFFCPulaski, Wilcox23 min
May 24, 11:27 AM EDTSpecial Weather StatementFFCCrisp33 min
May 24, 11:29 AM EDTTornado WarningFFCFannin, Gilmer31 min
May 24, 11:31 AM EDTTornado WarningFFCCrisp, Dooly29 min
May 24, 11:45 AM EDTSpecial Weather StatementFFCPulaski30 min
May 24, 11:54 AM EDTTornado WarningFFCCrisp, Dooly17 min
May 24, 11:56 AM EDTTornado WarningFFCUnion14 min
May 24, 12:25 PM EDTSpecial Weather StatementFFCPulaski65 min
May 24, 12:39 PM EDTSpecial Weather StatementFFCFloyd36 min
May 24, 12:57 PM EDTSpecial Weather StatementFFCBibb, Peach33 min
May 24, 1:02 PM EDTSpecial Weather StatementFFCBaldwin, Glascock, Hancock, Warren28 min
May 24, 1:22 PM EDTSpecial Weather StatementFFCBartow23 min
May 24, 1:32 PM EDTSevere Thunderstorm WarningFFCBleckley, Dodge, Laurens28 min
May 24, 1:59 PM EDTSevere Thunderstorm WarningFFCLaurens31 min
May 24, 2:14 PM EDTTornado WarningFFCLaurens31 min
May 24, 2:23 PM EDTSevere Thunderstorm WarningFFCBleckley, Dodge, Laurens37 min
May 24, 2:35 PM EDTSpecial Weather StatementFFCJohnson25 min
May 24, 2:39 PM EDTTornado WarningFFCBleckley, Dodge36 min
May 24, 2:42 PM EDTSpecial Weather StatementFFCDooly63 min
May 24, 3:01 PM EDTSpecial Weather StatementFFCJackson29 min
May 24, 3:02 PM EDTSpecial Weather StatementFFCWalton28 min
May 24, 3:04 PM EDTSpecial Weather StatementFFCLumpkin, White26 min
May 24, 3:09 PM EDTSevere Thunderstorm WarningFFCLaurens36 min
May 24, 5:15 PM EDTSpecial Weather StatementFFCTelfair30 min
May 24, 5:20 PM EDTSevere Thunderstorm WarningFFCJasper, Jones, Monroe25 min
May 24, 5:27 PM EDTSpecial Weather StatementFFCEmanuel33 min
May 24, 5:36 PM EDTSevere Thunderstorm WarningFFCJones, Monroe24 min
May 24, 7:37 PM EDTSpecial Weather StatementFFCHouston, Twiggs23 min
May 24, 7:57 PM EDTSevere Thunderstorm WarningFFCBibb, Jones, Twiggs, Wilkinson48 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.